MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-400-10
Medical Device Problem Codes Unintended Movement (3026); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/24/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that an attempt was made to place a 4x10 pipeline device at the carotid terminus distally and distal to the ophthalmic artery.The first attempt resulted in the device falling too far back proximally.After resheathing, pushing the catheter and device forward, and attempting to place the device a second time the doctor commented that something did not feel right.Upon radiographic examination, manufacturer representative (rep) could see the device was no longer on the resheathing pad and had slid distal.With the proximal end of the device still constrained within the phenom 027 the doctor pushed the navien up the distal internal carotid artery (ica) and covered the distal open portion of the device.Once the pipeline was constrained completely within the phenom and navien, both catheters and pipeline were removed from the body.Rep then replaced the phenom and navien.After the new catheters were in position, a new pipeline, 375x10, was placed without incident.The pipeline was used for an approved indication.The device and any accessories were prepared as indicated in the ifu.The catheter was flushed as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left distal ica with a max diameter of 2mm and a 1.5mm neck diameter.The access vessel was the right groin.The landing zone was 3.08mm distally and 3mm proximally.It was noted the patient's vessel tortuosity was normal.Dual antiplatelet therapy (dapt) was administered, pru level was 7.Angiographic result post procedure showed good results after the 4x10 device was removed and another device was implanted.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported multiple pipelines were not being used when the movement occurred, there was slight friction or difficulty during delivery or positioning.The pipeline was implanted at the intended location.The device did not jump during deployment.The tip of the catheter moved during deployment.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3.Product analysis: equipment used: video inspection system (m-78210), ruler (m-83361).As found condition: the pipeline flex shield embolization device and phenom 27 catheter were returned for analysis within a shipping box; within a plastic bio-pouch; and within an opened pipeline flex shield inner pouch.The pipeline flex shield pusher was returned within the phenome27 catheter.Damage location details: the pushwire was returned extending out from catheter hub.In addition, the pipeline flex shied distal braid deployed from catheter distal tip.No bend was observed on the pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the proximal bumper, re-sheathing pad, re-sheathing marker, distal marker, and tip coil.The distal and proximal ends of pipeline flex shield braid were found to be fully opened and damaged.No flash or voids molded were observed in the hub.No damage was found with hub.The phenom 27 catheter body was found to be accordioned from ~4.0 to ~2.0cm from distal end.The phenom 27 distal tip and marker band were examined; and no damages were found.No other anomalies were observed.Testing/analysis: for further examination, the pipeline flex shield was pushed out from the catheter without issues.The total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and water exited out from the distal tip.An in-house mandrel was inserted into the phenom 27 micro catheter hub and catheter lumen without issue; however, the resistance observed at the damaged locations.¿ conclusion: based on the analysis findings, the pipeline flex shield and phenom 27 catheter were confirmed to have resistance as the returned pipeline flex sheild was returned within the phenom 27 catheter.In addition, the pipeline flex shield and the phenom 27 catheter were found to be damaged.From the damages seen on the catheter body (accordioning), and pipeline flex braid (fraying); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance and retrieve the pipeline flex shield through the phenom 27 catheter against resistance.H6.Coding updated based on analysis results.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key18014347
Report Number2029214-2023-02106
Device Sequence Number7548878
Product Code OUT
UDI-Device Identifier00763000284312
UDI-Public00763000284312
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/12/2026
Device Model NumberPED2-400-10
Device Catalogue NumberPED2-400-10
Device Lot NumberB593865
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2023
Supplement Date Received by Manufacturer10/26/2023
12/20/2023
Initial Report FDA Received Date10/26/2023
Supplement Report FDA Received Date11/21/2023
01/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale
Patient Weight81 KG